Minnesota, 2012Drought in Minnesota, March 1 to 31, 2012
March 1 to 31, 2012 · NWS ARX · 2 events in 2 counties and zones
The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through March for Dodge and Mower Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe drought conditions that developed across parts of southeast Minnesota in October 2011 continued through March for Dodge and Mower Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 29, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Feb 29, 11:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CST WED FEB 29 2012
.SHORT TERM...
647 PM CST WED FEB 29 2012
MUCH OF THE PRECIPITATION THAT OCCURRED THIS AFTERNOON HAS EITHER
DIMINISHED OR SHIFTED OFF TO THE EAST. THE EASTWARD SHIFT IS A
RESULT OF THE UPPER LOW NOW OVER EAST CENTRAL WISCONSIN PER 00Z
WATER VAPOR LOOP AND RUC ANALYSIS. THE REST OF THE DIMINISHING
PRECIPITATION IS MOST LIKELY DUE TO A COMBINATION OF THE ENTIRE
SYSTEM FILLING...AS WELL AS THE LOSS OF DAYTIME HEATING REDUCING
INSTABILITY FROM THE COLD AIR CORE WITH THE UPPER LOW. STILL
CANNOT RULE OUT A LITTLE DRIZZLE OR LIGHT SNOW MAINLY SOUTH OF
I-90 WHERE A DEFORMATION ZONE IS DISSIPATING...BUT ONLY KEPT
PRECIPITATION CHANCES THERE AT 20 PERCENT. IT IS ENTIRELY POSSIBLE
NOTHING HAPPENS. ALSO...HAVE EXPERIENCED SOME FOG UP AT OUR OFFICE
ON THE LA CROSSE RIDGE. THIS FOG APPEARS TO HAVE FORMED FROM
LINGERING LOW LEVEL MOISTURE AND LIGHT WINDS. WITH THE SURFACE LOW
NEAR WISCONSIN DELLS AND SHIFTING EAST...A NORTHWEST BREEZE WILL
PICK UP. THIS BREEZE SHOULD HELP TO IMPROVE VISIBILITIES ON RIDGE
TOPS WITHIN THE NEXT FEW HOURS. ADDED THIS FOG MENTION TO THE
FORECAST.
HAVE LET ALL HAZARDS EXPIRE AS SCHEDULED FOR 6 PM. NEXT FOCUS FOR
PRECIPITATION WILL BE ON THURSDAY NIGHT INTO FRIDAY. SEE PREVIOUS
SHORT TERM DISCUSSION FOR MORE DETAILS.
.LONG TERM...SUNDAY THROUGH TUESDAY
353 PM CST WED FEB 29 2012
ON TUESDAY...THE 29.12Z MODELS CONTINUE TO SHOW THAT THERE WILL BE
STRONG WARM AIR ADVECTION AHEAD OF THE SYSTEM MOVING OUT OF THE
NORTHERN PLAINS. BOTH THE ECMWF ARE SUGGESTING THAT TEMPERATURES
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR WILL CLIMB INTO THE
50S. WHILE THESE TEMPERATURES LOOK REASONABLE...THERE IS SOME
CONCERN ON HOW WARM TEMPERATURES WILL GET ACROSS THE AREAS WHICH
RECEIVED THE DEEP SNOW PACK LAST NIGHT. THE ALL BLEND AND CONS
BLEND WOULD SUGGEST TEMPERATURES IN THE UPPER 40S. HOWEVER THIS
LOOKS TO BE TOO WARM WITH MUCH SNOW ON THE GROUND...SO COOLED THE
TEMPERATURES DOWN INTO THE LOWER AND MID 40S.
&&
.AVIATION...THROUGH 06Z FRIDAY
1121 PM CST WED FEB 29 2012
STRATUS PERSISTS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION
IN THE WAKE OF A LOW PRESSURE SYSTEM HEADING EAST THROUGH THE
GREAT LAKES. CEILINGS HAVE FALLEN TO LIFR/IFR AT KRST...AIDED BY
NIGHTTIME COOLING. MEANWHILE AT KLSE...A PATCH OF CLEARER SKIES
MOVED THROUGH...TEMPORARILY SCATTERING THE MVFR CLOUDS OUT. THE
MVFR CEILINGS HAVE SINCE MOVED BACK IN. ANTICIPATING THAT THE
STRATUS WILL HOLD THROUGH MUCH OF THE MORNING WITH PERHAPS SOME
SLIGHT RISE AS DRIER AIR OVER CENTRAL MINNESOTA WORKS IN.
VISIBILITIES THROUGHOUT THE MORNING ANTICIPATING TO HOLD AT
VFR...THOUGH IT IS POSSIBLE KRST DROPS BRIEFLY DOWN TO MVFR PRIOR
TO 09Z. BETTER CHANCE FOR CEILINGS TO RISE COMES DURING THE
AFTERNOON HOURS WITH DAYTIME HEATING AND A SURFACE RIDGE CURRENTLY
OVER THE DAKOTAS MOVING THROUGH. THERE ARE SIGNS THAT THE MVFR
STRATUS MAY SCATTER OR CLEAR OUT AROUND 00Z IN MODEL DATA. HAVE
FOLLOWED THIS IDEA...BUT AN ALTOSTRATUS DECK SHOULD QUICKLY COME
IN. THIS ALTOSTRATUS IS ASSOCIATED WITH A TROUGH OF LOW PRESSURE
MOVING INTO WESTERN MINNESOTA. SOME LIGHT SNOW MAY BEGIN TO FALL
OUT OF THIS ALTOSTRATUS AROUND 06Z AT KRST...WHICH WILL BE
CONSIDERED IN THE NEXT TAF FORECAST.
&&
.HYDROLOGY...
353 PM CST WED FEB 29 2012
A GOOD DEAL OF PRECIPITATION FELL LAST NIGHT AS THE MAIN SURGE OF
MOIST AIR ARRIVED. MORNING PRECIPITATION REPORTS INDICATE BETWEEN A
HALF-INCH AND THREE-QUARTERS OF AN INCH ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. SOME MINOR WITHIN BANK RISES ON TRIBUTARY
CREEKS AND RIVERS HAS OCCURRED.
FROM SOUTHEAST MN INTO CENTRAL AND NORTHERN WI...AMOUNTS WERE HIGHER
WITH WIDESPREAD REPORTS BETWEEN 1 AND 1.5 INCHES. SOME SPOTS SAW
JUST OVER 1.75 INCHES OF WATER. THE HIGHEST AMOUNTS WERE SEEN FROM
THE ZUMBRO AND WHITEWATER WATERSHEDS...INTO THE TREMPEALEAU AND
BLACK RIVER BASINS. SIGNIFICANT RISES ARE OCCURING IN THESE RIVER
SYSTEMS...WITH SOME SPOTS GETTING CLOSE TO BANKFULL AND FLOOD STAGE.
CURRENTLY...THE SYSTEM IS SPINNING OVERHEAD...DROPPING MORE SNOW AND
DRIZZLE. THIS SHOULD NOT AMOUNT TO A GREAT DEAL MORE WATER CONTENT.
SO THE FEELING IS WE WILL SEE THE MAJORITY OF RIVERS PEAK AND FALL
TONIGHT...IF THEY HAVE NOT ALREADY DONE SO.
THIS RAINFALL ON THE FROZEN SOIL ALSO LED TO WIDESPREAD PONDING OF
WATER...AS IT COULD NOT SOAK IN.
THE STORM DROPPED OVER 15 INCHES OF SNOW ACROSS THE UPPER BLACK
RIVER BASIN...SO AS THIS MELTS...EXPECT THE BLACK TO CONTINUE
RUNNING HIGHER THAN NORMAL INTO NEXT WEEK.
WE ARE ALSO MONITORING THE NEXT STORM SYSTEM FOR THE END OF THE
WEEK. ANY ADDITIONAL WATER COULD LEAD TO RENEWED RISES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
647 PM CST WED FEB 29 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...AJ
LONG TERM...BOYNE
AVIATION...AJ
HYDROLOGY...WELVAERT
Hazardous weather outlook, Feb 29, 6:07 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CST WED FEB 29 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
607 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SNOW THURSDAY NIGHT INTO FRIDAY. DETAILS ON
THIS STORM SYSTEM ARE UNCERTAIN...BUT TRENDS CURRENTLY FAVOR KEEPING
MOST OF THE ACCUMULATIONS OVER WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS FROM THE RECENT WINTER STORM WOULD BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK/JLR/AJ
Drought, Dodge
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Between one and two inches of precipitation fell across Dodge County during March. This was not enough to alleviate the severe drought conditions that developed during October 2011. Fire danger conditions increased to very high by the end of the month and burning permits were required.
Drought, Mower
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Between three quarters of an inch and a inch and a half of precipitation fell across Mower County during March. This was not enough to alleviate the severe drought conditions that developed during October 2011. Fire danger conditions increased to very high by the end of the month and burning permits were required.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363945, 363946.